Alert archive / Iowa / Special Weather Statements in 2023
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Apr 19, 2023, 9:13 PM CDT for Adams County, Decatur County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2023, 9:13 PM CDT (02:13 UTC)
- Expired
- Apr 19, 2023, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.88 in
- Wind
- 30
Counties Adams County, IA, Decatur County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
845
WWUS83 KDMX 200213
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
913 PM CDT Wed Apr 19 2023
IAZ081-092-094-200245-
Adams IA-Taylor IA-Decatur IA-
913 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of Decatur, Adams and
northwestern Taylor Counties through 945 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm near
Villisca, or 10 miles north of Clarinda, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Corning around 935 PM CDT.
Lake Icaria around 945 PM CDT.
Other locations impacted by this storm include Davis City,
Pleasanton, Grand River, Corning Municipal Airport, Cromwell, Carbon,
Nodaway, Van Wert, Garden Grove and Weldon.
This includes Interstate 35 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.
&&
LAT...LON 4089 9401 4105 9452 4066 9491 4116 9492
4116 9484 4090 9398 4090 9356 4058 9356
4057 9401
TIME...MOT...LOC 0213Z 210DEG 31KT 4088 9496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
$$
KCMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:31 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 19, 6:31 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 631 PM CDT Wed Apr 19 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 225 PM CDT Wed Apr 19 2023 Key Messages: - Multiple rounds of convection likely by later this evening and overnight. Severe storms and locally heavy rainfall possible. - Cool and blustery Friday through the weekend. The potential for multiple rounds of thunderstorms over the next 18- 24 hours remains the primary forecast challenge. As of 19z GOES water vapor imagery depicts mean troughing with several embedded waves over the western conus. At the surface a warm front is draped across central Iowa, noted on radar just between Hwy 30 and I80. Warm, south winds below the front have pushed temps into the 70s and dewpoints into the 50s to low 60s. Cooler conditions and more cloud cover is evident north of the front with easterly winds and temps in the 50s and 60s. The warm front extends westward toward an analyzed sfc low center in southeast Nebraska, and an attendant dry line stretching south through KS into OK. First window for potential thunderstorm activity opens this afternoon as hi-res models try to develop elevated convection in northwest Iowa near the vicinity of a mid-level baroclinic zone. Satellite imagery shows some agitated cu in the general vicinity, but no robust updrafts to this point. Some small hail is possible with any of this activity if/when it develops and moves north into MN. Next opportunity has the potential to be more robust as surface based convection activates along the dry line north and east toward the sfc low triple point, likely near or into southwest to west central Iowa. Model trends continue to favor 23-01z for CI as the LLJ cranks up. The shear/instability parameter space will be conducive for strong, organized updrafts capable of large hail and damaging wind gusts as the activity pushes north and east. A few tornadoes cannot be ruled out, particularly near the triple point where low level SRH will be maximized. Hires models show storm modes eventually becoming more clustered or linear with a deep cold pool. This could stall out progression if it becomes perpendicular to the mean southerly low level flow, however intensity is expected to wane a bit as this occurs. Convection becomes reinvigorated overnight as a shortwave trough axis sweeps through the region. LLJ remains strong and actually intensifies northward moisture transport into the state. RAP/HRRR/ARW camp suggests there is some potential for this convection to remain surface based and pose a QLCS tornado threat given 0-3km bulk shear of 40-50 kts and storm motion relatively parallel to the mean vector. However, it is unknown how the boundary layer recovers after the initial round of storms. Regardless, strong wind gusts and large hail will also remain a concern even if updrafts are rooted off the surface. Locally heavy rainfall of 1-2"+ may be realized in areas that see repeat rounds of convection, although the threat for flash flooding looks low at this time especially outside of urban areas. Showers and storms linger into Thursday morning before dry air advection and increasing deep layer subsidence clears it out by the afternoon. This will give way to a blustery period with below normal temps into the weekend as an upper low nearly stalls out over Lake Superior and shoves cooler air southward into the region. Guidance suggests highs only in the 40s and 50s. Some light shower activity may develop as weak waves rotating around the parent upper low interact with steep low level lapse rates within the caa regime. Dry air will be a mitigating factor, but did go ahead and add PoPs into northern Iowa where moisture is a bit deeper in model soundings. Some or all of this precip may fall as snow. Little to no accumulation is expected. Temperatures try to moderate early next week, but models are becoming more stubborn to erode the cold air mass. In addition, chances for showers and perhaps some storms return as another upper low digs into the Rockies. Large model variability grows considerably at this time range makes it difficult to discuss any specifics. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 631 PM CDT Wed Apr 19 2023 Main concern will be 2 rounds of convection; one prior to 06z west half with another round of storms expected from 08 to 14z as main system tracks through the area. Cigs will also lower to IFR aft 12z as cooler air and lingering showers/iso storms track east. Winds turn WNW and increase aft 12z and remain gusty through end of period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...REV
Hazardous weather outlook, Apr 19, 2:39 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Wed Apr 19 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will develop late this afternoon or early this evening and continue this evening. A second round of storms will arrive after midnight into Thursday morning. Both rounds will have the threats of a few tornadoes, large hail, and damaging wind gusts. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few stronger thunderstorms may linger into the daylight Thursday morning hours, but the severe threat will be diminishing. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed tonight into Thursday morning.
In the hours before
Local storm report, Apr 19, 8:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FUNNEL CLOUD 5 E KIRON 42.20N 95.23W
04/19/2023 CRAWFORD IA FIRE DEPT/RESCUE
&&Local storm report, Apr 19, 8:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 1 ENE ODEBOLT 42.31N 95.24W
04/19/2023 M1.00 INCH SAC IA FIRE DEPT/RESCUE
PENNY TO QUARTER SIZED WITH PONDING OF WATER
ON ROADS IN TOWN.
&&Local storm report, Apr 19, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 S EARLY 42.42N 95.15W
04/19/2023 E2.75 INCH SAC IA BROADCAST MEDIA
PUBLIC REPORT VIA MEDIA. LOCATION AND TIMING
ESTIMATED USING RADAR DATA.
&&Local storm report, Apr 19, 8:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL WALL LAKE 42.27N 95.10W
04/19/2023 E1.75 INCH SAC IA PUBLIC
&&Local storm report, Apr 19, 9:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 1 NW LAKE VIEW 42.32N 95.06W
04/19/2023 E1.00 INCH SAC IA TRAINED SPOTTER
DELAYED REPORT, TIME ESTIMATED BY RADAR.
&&Special weather statement, Apr 19, 9:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
913 PM CDT Wed Apr 19 2023
IAZ081-092-094-200245-
Adams IA-Taylor IA-Decatur IA-
913 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of Decatur, Adams and
northwestern Taylor Counties through 945 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm near
Villisca, or 10 miles north of Clarinda, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Corning around 935 PM CDT.
Lake Icaria around 945 PM CDT.
Other locations impacted by this storm include Davis City,
Pleasanton, Grand River, Corning Municipal Airport, Cromwell, Carbon,
Nodaway, Van Wert, Garden Grove and Weldon.
This includes Interstate 35 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.
&&
LAT...LON 4089 9401 4105 9452 4066 9491 4116 9492
4116 9484 4090 9398 4090 9356 4058 9356
4057 9401
TIME...MOT...LOC 0213Z 210DEG 31KT 4088 9496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KCMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 48 min |
| Apr 19, 7:21 PM CDT | Tornado Warning | DMX | Crawford | 39 min |
| Apr 19, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Apr 19, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 49 min |
| Apr 19, 8:03 PM CDT | Tornado Warning | DMX | Carroll, Crawford, Sac | 42 min |
| Apr 19, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 15 min |
| Apr 19, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Apr 19, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 48 min |
| Apr 19, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 26 min |
| Apr 19, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 46 min |
| Apr 19, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Marshall, Polk, Story | 50 min |
| Apr 19, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 46 min |
| Apr 19, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 49 min |
| Apr 19, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 48 min |
| Apr 19, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Marshall, Polk, Story | 37 min |
| Apr 19, 11:30 PM CDT | Tornado Warning | DMX | Jasper, Poweshiek | 30 min |
| Apr 19, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 58 min |
Nearby
Special Weather Statements in Iowa, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.